Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Missed taking yaz pill. Having unprotected sex. Is there any possibility of pregnancy?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
I am 22, been on Yaz almost 10 years and my period doesn't usually come until my fourth inactive pill, and then stays until 2 or 3 active pills of my next pack. During this month, i missed a pill twice during the first week while having sex, the next week (week 2) I missed another two or three pills,( I can't remember) and was having sex every day during this time without any other protection and he didn't pull out either. It's week three for me, and my period is is about eight days away. I am about 105-ish lbs and that's relevant because sometimes I get my period, sometimes I dont. From september to november of 2012, i didn't get my period at all because I was underweight. My doctor did an ultrasound to make sure nothing was wrong and I was fine which is good. Then my period came back in december, nothing again in january, but showed up in february and was fairly light which is "normal" for me. About five days ago I noticed considerably more discharge, white, no odor, and a tinge of blood, i thought that was odd but ignored it.( I didn't have sex the four nights prior to this occurrence, i thought maybe having sex had scratched my cervex or something, but four days seems like too much time to be related )The next morning, I had brown/red blood in my underwear, not a lot, barely anything compared to what i would call a "period, "just enough to stain my panties.It didn't have an odor either. I Didn't have anymore of that the rest of the day, but the next day i had a smaller amount after I had gotten up from sleeping. There wasn't anymore brown discharge the rest of the day and i had sex later that night but then the next day i had some of the discharge i mentioned before again, but it was different and lighter, like we are talking a dime sized stain that was extremely thin but almost same color as before. Today, it's more like a very light brown discharge, cant even tell it was blood, if that is what it is, and I wore a panty liner to protect my underwear and it was the same amount as the first day, but looked completely different because of the coloring; also there was what seemed like some normal cervical mucus combined with it. Kind of thick, but not like cottage cheese and it had no smell. My mom accidentally through away my extra care bucks from CVS when i was over visiting, and that made me cry, which is a bit of an over response. Then later that same day, (yesterday) I was telling my younger sister about a friend of mine who survived brain surgery and typing it now, i don't feel like i did last night because I was bawling. The story is inspiring, but idk if i would put it at the point of tears so I guess being "Weepy" is a symptom . I realize I have to take my birth control everyday at the same time for it to be effective. I am not an idiot, i'm just bad at planning sometimes and my life obligations caused me to forget. Anyway, I'm wondering if there's a possibility that i'm pregnant and if it's worth wasting my money on a pregnancy test.
I have 8 pills until my inactive ones, but i wouldn't expect my period to start until after the fourth pill, because my body just does that for some reason. I have been like that ever since i have been on BC. I thought the bleeding might be BTB but it take 3 or 4 days consecutively to trigger my withdrawal bleed so I assume BTB would only occur if i missed four pills consecutively, which i didnt. I read some stuff on the internet that said it could be implantation bleeding and I am not a doctor so I can't be sure but I can say that i haven't ever had what I'm having now and i've missed this many pills before in the past without a problem..not recently..but i have. The spotting/discharge is different; lighter, way lighter, and only a very very small amount. So i'm just wondering that the possibility is that I might be pregnant because i would need to stop taking certain medications like Adderall, and stop doing other things that would be potentially bad to a developing baby. So if someone could shed some light on what might be going on I would appreciate it.

side note: I am very "in tune" with my body because i can get migraines from the drop in hormones around my period. If i was having BTB i would have a migraine too, because of the hormone drop, but I dont. I have had migraines since i was a three and take precautions to avoid them. I take ondansatron regularly because I had adrenal insufficiency (primary cause of migraines) which has since been treated by my homeopathic doctor, but i have a "fragile nervous system" (according to my neurologist) so anxiety, stress, or extreme emotions can cause me to get sick to my stomach and vomit. It's not impacting so much as it is annoying because i experience the nausea as discomfort and simply move to a location where i can vomit. I have been a little nauseous walking my dog and have been extremely hungry if i'm not active. I feel like i could eat a house right now which is probably better, because i need to gain some weight, but my breasts are larger and considering my weight, i find that peculiar.
Posted Thu, 2 May 2013 in Women's Health
Answered by Dr. Timothy Raichle 1 hour later
Hello, I would be happy to help you with your question, but we need to simplify things dramatically for me to be able to answer your question accurately. To paraphrase a bit, you stated:

"During this month, i missed a pill twice during the first week while having sex, the next week (week 2) I missed another two or three pills...and was having sex every day during this time without any other protection and he didn't pull out either...I'm wondering if there's a possibility that i'm pregnant?"

Would you say that I could accurately reduce your question to this statement above?
Above answer was peer-reviewed by
Follow-up: Missed taking yaz pill. Having unprotected sex. Is there any possibility of pregnancy? 39 minutes later
Yes, and the reason I am wondering this is because I am having super light spotting; i only noticed it when I went to the bathroom and noticed a small stain that was pink/brownish in color. the next day I had light brown discharge so I'm wondering if it's break through bleeding(which i've never had), implantation bleeding, or something else?
Answered by Dr. Timothy Raichle 4 hours later
Thank you for the followup information. There is a lot of confusing information here, but I will help you try to make sense of it. Here are the issues:
1. You are underweight which causes some cycle irregularity
2. You take the pill intermittently
3. You have irregular bleeding
4. You have had some unusual vaginal discharge

Here are the possibilities for the discharge (just to get that out of the way):
1. The original discharge you mentioned above seems to have occurred right about you might have ovulated. Also, it is not uncommon to have a small amount of bleeding around the time of ovulation. You had not had intercourse leading up to that, but you did soon after.
2. It might simply be related to an infection: yeast or BV

Here is the issue with the pill use and pregnancy:
1. You did not take the pill regularly
2. You had unprotected intercourse during the time of month that you might have ovulated

So yes, there is definitely the chance of pregnancy. You certainly need to consider that this is a possibility. Given the irregular pill use and being underweight, then ovulation might be unpredictable anyways, but you have had intercourse frequently and intermittently throughout the entire cycle

Here is what you need to do:
1. You need to take a pregnancy test now and again in 1 and 2 weeks
2. You obviously need to talk with your doctor about another form of birth control - how about the Depo shot - it is given every 12 weeks and is associated with a small amount of weight gain.
3. It would be worth getting STD screening for cervical infections. They can be associated with irregular bleeding and abnormal discharge as well

I know that there are a lot of things going on here but the three important things, just to recap, are:
1. Birth control - depo shot
2. STD screening
3. Pregnancy testing

I hope that this helps and good luck!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor